It’s a frustrating thing when the medications you’ve come to rely on suddenly decide to stop working. Pain meds no longer manage your pain, and brain meds no longer manage your brain. It’s no fun to find yourself in this situation, but for People with Chronic Pain (PwCP), it happens all the time.
There are only 3 medications that are specifically prescribed for Fibromyalgia: Lyrica, Savella and Cymbalta. Lyrica, in particular, is known for weight gain as a side effect and when I first started taking it, years back, I gained 30lbs in 2 months time. I’m a short girl (5’2″) but I have a large frame, so I didn’t want to gain anything…I’m already stocky. I told my doctor that I couldn’t handle being so heavy (I think I went up to 160lbs), so she took me off the Lyrica and put me on the Cymbalta instead. I lost some of the weight and for a long time, seemed stable at 140lbs which I was okay with. I was still working out at the time and had a muscular body thanks to my trainer and her torture sessions every week (hi Terrianne…love you!).
Fast forward 10 years and I’m still on the Cymbalta, but I don’t think it’s as effective as it used to be. The problem is, science hasn’t kept up and there is nothing newer to try. Even though I continue to take my daily doses on schedule, I find that I develop brain zaps in between and my Fibro pain seems to have increased over the years as well. Part of it might just be from ageing, and part might be from my Osteoarthritis getting worse as well. I’ve also noticed that since I had my right hip replaced and I developed this Haglund’s Deformity in my left foot, my legs are constantly achier than they’ve ever been. I’ve always put that down to walking with a different gait, but I wonder if that’s my Fibro flaring up as well.
The other medication that has been difficult to regulate is what I take for my Bipolar Disorder. I was on Seroquel for a couple of years with good success, until I started having auditory hallucinations. I would be hearing music where other people heard nothing. It took a long time before we determined it was my medication causing the problem, including a visit to a Psychiatrist to determine that I didn’t have Schizophrenia. Once we realized the Seroquel was the problem, we switched to a new drug called Abilify. That worked great for the first several months, providing me with energy that I hadn’t had before and a whole fresh outlook on life.
Unfortunately, it also brought some side effects like shaking hands and trembling tongue and brain zaps – those internal lightening-fast buzzes in the head. We cut the dosage in half and then in half again, but to lose the side effects meant to lose the benefits as well. I see my doctor again soon and I think we’re going to have to try something new. The problem is, everything new is in the same general category as what I’m currently taking, so not sure what type of success we’ll have.
Speaking of seeing my doctor, I have to say that my new doctor is lovely. Dr Penny Wilson is from Australia and is in Canada for a year at least (with the promise that if she decides to go back to Australia at the end of the year, my care will be taken over by another doctor in the practice so I won’t be left stranded). She prefers to be called Penny rather than Dr and she’s simply delightful to talk to. She’s matter of fact and down to earth, and genuinely wants to see me as healthy as possible, so on my last visit there, to get the results of blood work and to get a prescription refill on my opioid medication, she decided she wanted me to book another appointment asap for what she called a Complex Care Review. As she said, “if anyone is complex, it’s you”. How true!
Basically, this appointment will be a chance to sit down for 30 minutes to go through EVERYTHING that I’m experiencing healthwise so we can triage what’s important, what can wait, what Dr Winston, my Pain Doctor, is dealing with, and what needs to be sent off to other doctors. For instance, I’ve had ongoing pelvic pain, likely due to a build-up of scar tissue/adhesions from several previous abdominal surgeries. I do know that when I had each of my ovaries removed, there was scar tissue attaching my bladder to my bowel. When I move certain ways, it feels like my insides are ripping apart, like velcro being torn open and it’s crazy painful. This is something I haven’t dealt with yet, because there have been too many other things wrong with my body. Penny will likely refer me to either the Gynocologist or to a General Surgeon to have a laparoscopic procedure done to see if they can remove some of the adhesions so that pain can be eliminated. Yes, a surgical procedure will cause more adhesions, but if they can get rid of 90% and have only 10% more grow, then those are good odds for me.
It feels weird to be looking forward to a Dr appointment, but I think this will be one of the most beneficial ones I’ve had in ages. I’m also taking in all my medications, so we can do a review and see if there’s anything I can stop or any dosage changes I need to incorporate. Yes, Penny is very thorough and for that, I’m very grateful. I have a feeling that when the appointment on the 27th is over, I’ll no longer have medication frustrations. What an answer to prayer!!
there is always hope!